Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

How can hearing issues with congestion be treated while undergoing treatment for sinusitis?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1991
Answered : 73 Questions
Question
I have sinusitis. I've been taking prednisone and doxycycline a Sudafed prescription and Flonase prescription. I have the feeling that I can't hear properly. And I feel completely congested. I was at the Urgent Care Center center. And they said it started with postnasal drip. That was on Monday (New Year's Day) and I'm still sick today. Given my symptoms, what do you recommend?
Fri, 8 Jun 2018 in Ear, Nose and Throat Problems
 
 
Answered by Dr. Bonnie Berger-Durnbaugh 53 minutes later
Brief Answer:
Thoughts on this

Detailed Answer:
Hello and welcome,

That sounds miserable.

The hearing, if it feels muffled and congested, is most likely from the drainage form your sinuses going down into your throat. That causes air pressure changes in the eustachian tubes which can cause muffled hearing and may last until the upper respiratory infection resolves or even a bit longer after that sometimes.

How long have you been having the congestion and post nasal drainage? (And do you mean sinus/nasal congestion or asthmatic symptoms?)

Do you have a fever?

If your symptoms started at New Year's Day, while the prednisone should be helping to open you up, the viral infection that caused it to start can last a 7-10 days on average.

You can consider using nasal saline rinses, such as with a nettipot and saline packets plus boiled (and then cooled) water, or buying prepared nasal saline such as Simply Saline. Don't use it at the same time as Flonase - give it an hour or two in between so that you get the full benefits of the Flonase.
Above answer was peer-reviewed by
 
Follow-up: How can hearing issues with congestion be treated while undergoing treatment for sinusitis? 5 hours later
Is it ok to take Sudafed as prescribed by the doctor. There is no fever. This is not asthma.
 
 
Answered by Dr. Bonnie Berger-Durnbaugh 1 hour later
Brief Answer:
Information

Detailed Answer:
Sudafed is a brand name and because of that, it can be a number of different products. It used to just be pseudoephedrine and it still comes in that form too. If the Sudafed is pseudoephedrine, then it is a decongestant. It constricts blood vessels so that the mucus membranes of the nose and sinuses are not as stuffy. The main contraindication to taking it is if you have high blood pressure. Taken late at night, in some people it can be stimulating and keep them awake.

Pseudephedrine is an over the counter medication, not prescription, but you have to sign for it and show your ID, because it can be "cooked" into illegal drugs. So while it is now controlled in this way, it can be purchased over-the-counter.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor